Aminoglycoside Toxicity—A Survey of Retinal Specialists: Implications for Ocular Use

Peter A. Campochiaro, Brian P. Conway

Research output: Contribution to journalArticlepeer-review

Abstract

Surveyed members of the Retina, Macula, and Vitreous Societies reported 93 cases of macular infarction they believed to be related to administration of gentamicin sulfate; five, to administration of amikacin sulfate; and three, to administration of tobramycin sulfate. Most cases of infarction after administration of gentamicin occurred in eyes that received an intravitreous injection of 0.4 mg after vitrectomy, but a surprisingly high number, 17, occurred after injection of 0.1 or 0.2 mg, doses that are considered safe by many ophthalmologists. Four additional cases of infarction occurred in eyes that did not undergo vitrectomy after injection of 0.1 or 0.2 mg. Four of the five cases related to administration of amikacin occurred after intravitreous injection of 0.4 mg, and one of these four occurred in an eye that did not undergo vitrectomy. Twenty-three cases of macular infarction occurred in eyes that were treated with prophylactic subconjunctival injections of aminoglycosides after routine ocular surgery. Responses from this survey suggest that aminoglycoside-induced retinal infarction is widely recognized and more common than indicated from the small number of cases reported in the literature. The role of aminoglycosides in the prophylaxis of ocular infections and the management of endophthalmitis should be reevaluated.

Original languageEnglish (US)
Pages (from-to)946-950
Number of pages5
JournalArchives of ophthalmology
Volume109
Issue number7
DOIs
StatePublished - Jul 1991
Externally publishedYes

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Aminoglycoside Toxicity—A Survey of Retinal Specialists: Implications for Ocular Use'. Together they form a unique fingerprint.

Cite this